Alert archive / Puerto Rico / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 24, 2019, 9:54 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 9:54 PM CDT (02:54 UTC)
- Expired
- Sep 25, 2019, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 19 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
523
WGCA52 TJSJ 250254
FFWSJU
PRC009-035-043-123-133-250600-
/O.NEW.TJSJ.FF.W.0032.190925T0254Z-190925T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1054 PM AST Tue Sep 24 2019
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Coamo Municipality in Puerto Rico...
Cayey Municipality in Puerto Rico...
Salinas Municipality in Puerto Rico...
Santa Isabel Municipality in Puerto Rico...
Aibonito Municipality in Puerto Rico...
* Until 200 AM AST
* At 1052 PM AST, Doppler radar indicated persistent heavy rain
across the warned area. Up to 4 inches of rain have fallen.
Flash flooding is already occurring.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1798 6632 1797 6636 1794 6639 1798 6645
1802 6642 1817 6643 1815 6632 1818 6624
1815 6623 1813 6617 1816 6609 1815 6607
1810 6606 1810 6613 1804 6613 1805 6617
1801 6620 1793 6624 1794 6625 1791 6623
$$
ERG1 follow-up statement
424
WGCA72 TJSJ 250604
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
204 AM AST Wed Sep 25 2019
PRC009-035-043-123-133-250613-
/O.EXP.TJSJ.FF.W.0032.000000T0000Z-190925T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coamo PR-Cayey PR-Salinas PR-Santa Isabel PR-Aibonito PR-
204 AM AST Wed Sep 25 2019
...THE FLASH FLOOD WARNING FOR COAMO...CAYEY...SALINAS...SANTA ISABEL
AND AIBONITO MUNICIPALITIES HAS EXPIRED...
Heavy rainfall activity has ended. However, some light to moderate
rains continue across the warned area, which may continue to result
in ponding of water on roadways. A Flash Flood watch continues in
effect through this afternoon.
LAT...LON 1798 6632 1797 6636 1794 6639 1798 6645
1802 6642 1817 6643 1815 6632 1818 6624
1815 6623 1813 6617 1816 6609 1815 6607
1810 6606 1810 6613 1804 6613 1805 6617
1801 6620 1793 6624 1794 6625 1791 6623
$$
RAM/GL/CAM/LISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 7:37 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 24, 7:37 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
837 PM AST Tue Sep 24 2019
.UPDATE...
...TROPICAL STORM WARNING CONTINUES...
We have been impacted by the outer bands of Tropical Storm Karen
throughout the day. Rainfall amounts have ranged from almost
nothing for the west coast of Puerto Rico to 2-4 inches in the
central part of the island. Wind gusts have stayed in the 20's and
low 30's so far for Puerto Rico, but gusts into the 40s and 50s
have been reported in the USVI.
The center of Tropical Storm Karen has now moved over our region,
and we are seeing widespread rainfall as a result. Between today
and tomorrow, the forecast is for 3 to 6 inches of rainfall, with
isolated areas up to 10 inches. Higher amounts are expected for
areas in southern and eastern Puerto Rico, and the USVI. Lesser
amounts are expected for western and northern Puerto Rico. The
most active period looks to be tonight as the storm moves over us.
An area of dry air is projected to work in for tomorrow morning,
that could lead to some calmer weather during the morning commute,
though there will likely be some showers around. However, Karen
is expected to pull up some moisture from the south for tomorrow
afternoon, and as this moisture mixes with daytime heating, this
will lead to widespread shower activity.
&&
.AVIATION...
With Tropical Storm Karen now moving over the region, TJSJ can
expect MVRF conds as a result of +SHRA tonight. Otherwise, VCSH
are expected at all other regional terminal sites that will
prevail through 25/12Z. Winds thru 25/03Z east at 15 to 20 kts
with higher gust up to 30, increasing to 20 to 30 kt gusts to 40
accompnying the rainbands from Karen.
&&
.MARINE...
Seas are calming down in the Caribbean waters, with increasingly
hazardous seas in the Atlantic as Tropical Storm Karen moves out
north of Puerto Rico and the USVI. However, seas will quickly
return to normal tomorrow during the daytime as the storm moves
out of the forecast area. As the storm moves out, we'll see wave
heights tonight of 6-10 feet with occasional seas to 11 feet in
the Atlantic waters.
&&
.PREV DISCUSSION... /issued 121 PM AST Tue Sep 24 2019/
SYNOPSIS...Tropical Storm Karen will push north over and around
Puerto Rico and the U.S. Virgin Islands but will remain two to
three hundred miles to the north even as late as the weekend. A
weak tropical wave will pass through on Sunday followed by a
period of relatively drier weather. A Flash Flood Watch and a
Tropical Storm Warning remain in effect.
SHORT TERM...Tonight through Thursday...
Tropical cyclone Karen remains disorganized this afternoon with most
of her convection to the south of the center of circulation with
some rain to the east. Its important not to focus on the center
of circulation as Karen will have impacts beyond its circulation.
Karen continues to move slowly northward across the Caribbean
waters. As Karen continues to move closer to the local islands,
weather conditions are expected to deteriorate through this
evening. Moderate to heavy rainfall with winds up to 25 mph and
higher gusts can be expected through the overnight hours. At this
time TJUA dual pol storm total accumulation shows rainfall
amounts ranging from 1 to 2 inches over Saint Thomas. These fell
earlier this morning. Analysis of current weather conditions show
the air ahead of Karen is saturated, most of the local TAF
station's have dew point temperatures within 2 to 4 degrees of the
actual temperature. In addition, winds out of the east to
southeast at 15 to 20 mph, are expected winds to increase this
afternoon.
Wednesday through the end of the week wet conditions are forecast
to continue due to lingering moisture pulling across the region
as a result of east to southeast wind flow. Furthermore, soils
will remain saturated due to previous days' rainfall, and any
additional rain will cause flooding. Recent guidance shows
precipitable water values remaining above 2.0 inches through
Thursday.
LONG TERM...Friday through Wednesday...
The remnants of Tropical Storm Karen move northeast and try to
escape the box bounded by 65-60 W and 20-30 N, But it reverses
course Friday and Saturday so that by Monday it is a little over 360
miles north northwest of San Juan. This and the introduction of
higher pressure to the northwest causes formerly southwest flow to
become more northeast and causes moisture associated with the
remnants of Karen to return Friday through Sunday. High pressure at
the surface that earlier was ridging into the northeastern Caribbean
sea is now being eroded by Lorenzo--likely a Hurricane by Saturday--
so that only gentle trade winds from the east prevail over the local
area at the surface. This brings in a tropical wave toward the area.
However since the wave is able to move much faster over the
Caribbean than at our latitudes it weakens and is sheared out before
it can arrive. It does push though in much weaker condition on
Sunday, followed by relatively drier air. By Monday, high pressure
at 700 mb is parked just the other side of the Leeward Islands and
this causes the flow to shift to the southeast at lower levels over
the local area at least until Tuesday. Then relatively weak easterly
flow continues with only modest moisture.
All this means that relatively wet weather will continue Friday
through Sunday, although activity fades during the period. Then
drier air will allow more sunshine for the rest of the week. Showers
will generally be locally generated then. The southeast flow at the
beginning of the week will warm temperatures, particularly on the
north side of Puerto Rico so highs will again approach the low to
mid 90s in the southeast flow--if not in San Juan then just inland,
where sea breezes might not reach. Although Saharan dust will play
little role during the period, the NAAPS model is showing sulfates
from South America that may reduce visibilities somewhat.
AVIATION...VCSH/VCTS are expected to continue to prevail through 25/12Z as TS
Karen and associated rainbands will continue to move across the
Leeward and ern Puerto Rico terminal sites. Terminal sites can
expect MVRF conds as a result of +SHRA/+VCTS today. Winds thru
25/03Z east at 15 to 20 kts with higher gust up to 30, increasing
to 20 to 30 kt gusts to 40. Winds become southwesterly btwn
25/06-12Z.
MARINE...Seas at Ponce have diminished this morning. As the core
of Tropical Storm Karen passes to the east there will likely be an
increase in the seas across the near shore Caribbean waters,
including those east of Puerto Rico around the U.S. Virgin
Islands and those in the Atlantic on the east side of Puerto Rico.
Models show seas diminishing very rapidly on wednesday and this
appears to be a very good solution. Small Craft Advisory
conditions should not return before the end of the month.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 76 91 78 91 / 80 60 50 60
STT 80 87 80 87 / 80 60 60 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Wednesday afternoon for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
Tropical Storm Warning for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
VI...Flash Flood Watch through Wednesday afternoon for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
AM...Flash Flood Watch through Wednesday afternoon for Coastal Waters
of Southern Puerto Rico out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM.
Tropical Storm Warning for Anegada Passage Southward to 17N-
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM.
&&
SHORT TERM...RAM
LONG TERM....MBHazardous weather outlook, Sep 24, 4:20 AM CDT, 17 hours 34 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 518 AM AST martes 24 de septiembre de 2019 AMZ710>745-PRZ001>013-251000- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 518 AM AST martes 24 de septiembre de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. Favor referirse al Comunicado Local sobre Depresion Tropical Karen (HLSSPN). AMZ715-725-VIZ001-002-251000- San Tomas, San John y Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe- 518 AM AST lmartes 24 de septiembre de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. Favor referirse al Comunicado Local sobre Depresion Tropical Karen (HLSSPN).
In the hours before
Local storm report, Sep 24, 9:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1017 PM AST TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 5 ENE COAMO 18.11N 66.29W
09/24/2019 AIBONITO PR EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED 15 FAMILIES TRAPPED IN
THEIR HOUSES IN BARRIO CUYON SECTOR CERRILLOS AT COAMO.
CUYON RIVER IS OUT OF ITS BANK.
&&
CANSELMIThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:32 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 24, 7:50 PM CDT | Special Marine Warning | JSJ | 115 min | |
| Sep 24, 8:46 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 24, 9:09 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 24, 10:30 PM CDT | Flash Flood Warning | JSJ | 90 min | |
| Sep 25, 8:48 AM CDT | Areal Flood Warning | JSJ | 4 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.